Oregon, 2012Heavy Snow in Oregon, December 25, 2012
December 25, 2012 · NWS PQR · 5 events in 5 counties and zones
resulting in significant snowfall across portions of Northwest Oregon.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold air mass moved over the forecast area following a Pacific cold front...resulting in significant snowfall across portions of Northwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 25, 2:55 AM PST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 25, 2:55 AM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
255 AM PST TUE DEC 25 2012
.SYNOPSIS...A STRONG COLD FRONT WILL BRING RAIN TO SOUTHWEST
WASHINGTON AND NORTHWEST OREGON ON CHRISTMAS AND INTO CHRISTMAS
NIGHT...WITH HEAVY SNOW IN THE COLUMBIA RIVER GORGE...PARKDALE
AREA...CASCADE FOOTHILLS...AND THE CASCADES. THE ASSOCIATED UPPER
LEVEL WILL MOVE THROUGH ON WEDNESDAY AND WEDNESDAY NIGHT FOR
CONTINUED UNSETTLED AND SHOWERY WEATHER...DECREASING THURSDAY. A
SPLITTING SYSTEM WILL BRING SOME LIGHT PRECIPITATION FRIDAY AND
EARLY ON THE WEEKEND...BUT THERE IS A CHANCE OF SOME DRY WEATHER BUT
POSSIBLY ALSO SOME FOG EARLY NEXT WEEK.
&&
.SHORT TERM...A STRONG PACIFIC FRONT WAS POISED OFF THE COAST EARLY
THIS MORNING...ALREADY SPREADING SOME LIGHT OVERRUNNING PRECIPITATION
INTO SOUTHWEST WASHINGTON AND NORTHWEST OREGON EARLY THIS MORNING.
THE PRECIPITATION WILL CONTINUE TO INCREASE THIS MORNING AND BECOME
HEAVY AT TIMES IN AREAS AS THE FRONT PUSHES SLOWLY ONSHORE. THERE IS
A WAVE RIDING UP THE FRONT THAT MAY DEVELOP INTO AN INSTANT
OCCLUSION. ALL IN ALL IT LOOKS LIKE A DREARY DAY ACROSS OUR AREA
TODAY ON CHRISTMAS.
THE FRONT IS ASSOCIATED WITH STRONG SURFACE PRESSURE GRADIENTS...BUT
THEY ARE VERY EASTERLY. THIS WILL LIMIT THE IMPACTS OF THE WINDS
ALONG THE IMMEDIATE COAST...WITH THE STRONGEST WINDS OUT OVER THE
COASTAL WATERS. HOWEVER...THE EASTERLY GRADIENTS WILL RESULT IN BRISK
EAST WINDS THROUGH THE GORGE...AND WAS SETTING THE STAGE FOR SNOW IN
PARTS OF THE GORGE AND THE UPPER HOOD RIVER VALLEY.
AS A RESULT...SNOW LEVELS ARE RATHER LOW. WE SHOULD SEE SOME HEAVY
SNOW TODAY IN THE CASCADES...THE EAST PART OF OUR GORGE ZONE...THE
UPPER HOOD RIVER VALLEY...AND SOUTH WASHINGTON AND NORTH OREGON
CASCADES. TEMP AND DEWPOINT CONSIDERATIONS EARLY THIS MORNING SUGGEST
WEST OF CASCADE LOCKS WILL MOSTLY BE RAIN AT THE LOWEST
ELEVATIONS...THOUGH SOME FLURRIES MAY MIX IN...WITH THE MAIN SNOW
NEAR HOOD RIVER. THE INLAND VALLEYS LOOK A BIT WARM WITH A BIT TOO
HIGH OF DEWPOINTS FOR ANY SNOW. ONLY FROM ABOUT PORTLAND NORTH WE
COULD SEE A FEW FLURRIES MIX IN BRIEFLY EARLY THIS MORNING...BUT THIS
IS NOT CERTAIN. ALSO...THE MODELS REMAIN INSISTENT THAT THE SNOW
LEVEL WILL BE DOWN AROUND 1500 FEET OR SO IN THE NORTH OREGON COAST
RANGE AND THE WILLAPA HILLS THIS MORNING...SO SOME SNOW IS POSSIBLE
THERE AS WELL. TEMPS ARE A BIT MARGINAL EARLY THIS MORNING IN THE
COASTAL MOUNTAINS...BUT IT IS CLOSE ENOUGH TO KEEP THE ADVISORY FOR
NOW. ALL IN ALL...NOT CHANGING ANY HAZARDS MUCH THIS MORNING.
THE MAIN FRONTAL BAND ALONG THE COAST PUSHES EAST OF OUR FORECAST
AREA LATE IN THE DAY. THE MODELS THEN SHOW THE WRAPAROUND MOISTURE
WITH THE CIRCULATION OUT NEAR 46N/136W WILL SWING ONSHORE TONIGHT
AND EARLY WEDNESDAY. LOWER PRESSURE ASSOCIATED WITH THIS FEATURE
WILL MAINTAIN OFFSHORE FLOW INTO EARLY WEDNESDAY...WITH SOME
STEADIER PRECIPITATION CONTINUING AT TIMES.
THE MODELS SHOW SOME LOW LIFTED INDICES OVER THE COASTAL WATERS AND
ALONG THE IMMEDIATE COAST TONIGHT AND EARLY WEDNESDAY BEHIND THE
INITIAL FRONT...AND ADDED A SLIGHT CHANCE OF THUNDER IN THOSE AREAS
FOR THAT.
THE PARENT UPPER TROUGH SWINGS THROUGH ON WEDNESDAY AND EARLY
WEDNESDAY EVENING FOR MORE SHOWERS AS THE LOW LEVEL FLOW TURNS
ONSHORE. THIS SHOULD FINALLY COMPLETE THE MODERATION IN THE COLUMBIA
RIVER GORGE NEAR HOOD RIVER AND IN THE UPPER HOOD RIVER VALLEY. THE
RESULTING OROGRAPHIC FLOW SHOULD KEEP SOME SNOW ACCUMULATIONS
CONTINUING IN THE MOUNTAINS WEDNESDAY NIGHT...FINALLY EASING THURSDAY
AS THE UPPER TROUGH MOVES WELL EAST AND THE LOW LEVEL FLOW DECREASES
DRAMATICALLY. TOLLESON
.LONG TERM...THE MODELS ARE SHOWING A SPLITTING SYSTEM PUSHING IN
SLOWLY ON FRIDAY WITH A TRAILING SHORT WAVE SWINGING THROUGH EARLY IN
THE WEEKEND. WILL KEEP SOME POPS AROUND FOR THIS. BUT THEN ALL THE
MODELS EXCEPT THE CANADIAN GEM SHOW THERE IS A CHANCE OF SOME DRY
WEATHER FOR THE EARLY PART OF NEXT WEEK. OUR CURRENT FORECAST SHOWS
THIS IDEA AND NO CHANGES MADE AT THIS POINT. TOLLESON
&&
.AVIATION...MVFR AND POCKETS OF IFR NOW ON THE COAST...AND WILL
SPREAD INLAND THIS AM. VFR CONDITIONS INLAND WILL DETERIORATE RAPIDLY
BETWEEN 13Z AND 16Z AS STEADY PRECIP INCREASES. NOT MUCH CHANGE IN
OVERALL CONDITIONS THROUGH THIS EVENING. EXPECT HIGHER TERRAIN TO BE
OBSCURED IN CLOUDS AND PRECIP TODAY. WILL HAVE TO DEAL WITH SNOW OVER
AND AROUND THE CASCADES...AND IN COLUMBIA RIVER GORGE EAST OF KCZK.
KPDX AND APPROACHES...VFR THIS AM...BUT WILL SEE CIGS LOWER TO MVFR
BY 15Z TODAY. EAST WINDS WILL CONTINUE...NOT STRONG BUT RUNNING AT 15
TO 20 KT THOUGH 22Z...THEN WINDS WILL SLACK. MVFR CONDITIONS WILL
HOLD OVER AREA FOR REST OF TODAY INTO EVENING. NO SNOW
EXPECTED...JUST RAIN. ROCKEY.
&&
.MARINE...DEEPENING LOW NEAR 43N 132W CONTINUES TO LIFT NE OFF THE
PAC NW COAST. THIS LOW WILL PUSH INTO W WASHINGTON WED AM. THIS WILL
BRING A WARM FRONT ACROSS THE WATERS THIS AM...WITH COLD FRONT
PUSHING ACROSS THE COASTAL WATERS LATER TONIGHT AND WED AM. STRONG
GALES UP FOR THE INNER WATERS CLOSE TO SHORE...WITH STORM FORCE WINDS
GUSTS OVER THE OUTER WATERS (10 TO 60 MILES OFFSHORE). WINDS CLOSE TO
SHORE MAY HIT 45 TO 50 KT AT TIMES THIS AM...BUT THESE GUSTS WILL BE
NOT COMMON.
THE EASTERLY COMPONENT OF THE WINDS WILL LIMIT THE FETCH AND WAVE
HEIGHTS...ESPECIALLY NEAR SHORE. SEAS WILL STILL RISE...BUT NOT
EXPECTING THE 20+ SEAS TYPICAL OF STRONG EVENTS. RATHER SEAS TOP OUT
IN THE MID TO UPPER TEENS...THOUGH WILL GET 20 FT SEAS WELL OFFSHORE
TODAY.
ONCE THE FRONT PUSHES ONSHORE LATER TODAY...WINDS RAPIDLY DECREASE
WHILE SEAS WILL GRADUALLY SUBSIDE. BENIGN WEATHER ON TAP FOR THE
COASTAL WATERS FOR THU THROUGH SUN.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR...
CASCADES IN LANE COUNTY
NORTHERN OREGON CASCADES
UPPER HOOD RIVER VALLEY
WESTERN COLUMBIA RIVER GORGE.
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR...
NORTHERN OREGON CASCADE FOOTHILLS.
WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR...
COAST RANGE OF NORTHWEST OREGON.
WA...WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR...
SOUTH WASHINGTON CASCADES
WESTERN COLUMBIA RIVER GORGE.
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR...
SOUTH WASHINGTON CASCADE FOOTHILLS.
WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR...
WILLAPA HILLS.
PZ...STORM WARNING UNTIL 1 PM THIS AFTERNOON FOR OFFSHORE COASTAL
WATERS...OR 10 TO 60 MILES OFFSHORE.
GALE WARNING UNTIL 4 PM THIS AFTERNOON FOR INNER COASTAL
WATERS...OR SHORE TO 10 MILES OFFSHORE.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS FOR
THIS AFTERNOON THROUGH WED.
&&
MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 24, 5:15 AM PST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
515 AM PST MON DEC 24 2012
PZZ210-250-255-270-275-251615-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
515 AM PST MON DEC 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WIND IS EXPECTED OVER THE OFFSHORE WATERS THIS EVENING
THROUGH LATE TONIGHT. SEE PDXMWWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STORM FORCE WINDS ARE POSSIBLE TUESDAY. SEE PDXMWWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ009>011-014-WAZ019-023-040-251615-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
515 AM PST MON DEC 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL INCREASE TONIGHT...SEE PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER WEATHER WATCH FOR HEAVY SNOW IS IN EFFECT THROUGH LATE
TUESDAY NIGHT. SEE PDXWSWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001>008-012-013-WAZ020>022-039-251615-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
515 AM PST MON DEC 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
Heavy Snow, North Oregon Cascades
- When
- December 25, 4:00 AM PST to 4:00 PM PST
- Where
- North Oregon Cascades forecast zone
- Reported by
- Official NWS Observations
Mount Hood Meadows measured 14 inches of new snow. Other reports of heavy snow included 13 inches at Santiam Pass and 12 inches at Timberline lodge.
Heavy Snow, North Oregon Cascades Foothills
- When
- December 25, 4:00 AM PST to 4:00 PM PST
- Where
- North Oregon Cascades Foothills forecast zone
- Reported by
- Official NWS Observations
South Fork Bull Run SNOTEL measured 11 inches of new snow.
Heavy Snow, Upper Hood River Valley
- When
- December 25, 4:00 AM PST to 12:00 PM PST
- Where
- Upper Hood River Valley forecast zone
- Reported by
- Department of Highways
Snowfall accumulations included 6 inches of new snow at Parkdale.
Heavy Snow, Coast Range of Nw Oregon
- When
- December 25, 4:00 AM PST to 12:00 PM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Reported by
- Official NWS Observations
Seine Creek SNOTEL measured 8 inches of new snow. Other reports of heavy snow included 8-10 inches at Wilson River Summit.
Heavy Snow, Western Columbia River Gorge
- When
- December 25, 5:00 AM PST to 12:00 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Other Federal Agency
Department of Transportation road reports indicated 5 inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426036, 426037, 426039, 426041, 427256.